HT patch causes fewer breast changes than pill

February 1, 2006

Transdermal hormone therapy causes fewer and less severe changes in breast density and less breast tenderness than oral HT, according to a study involving 202 postmenopausal women sponsored by Novartis.

Transdermal hormone therapy causes fewer and less severe changes in breast density and less breast tenderness than oral HT, according to a study involving 202 postmenopausal women sponsored by Novartis.

The two agents compared in the study were Estalis/Combipatch (Novartis, Basel, Switzerland) and Kliogest (Schering AG, Berlin, Germany).

The researchers found that mean breast density with the transdermal product was 38% versus 47% with the oral product (P<0.0001). Of the women using transdermal HT, 39% experienced no change in breast density versus 16% of the women using oral HT. Only 4% using the transdermal form had more than a 25% increase in density versus 16% of the women using the oral form. And 36% of the women in the transdermal group reported breast tenderness during the 1-year study versus 58% of the oral group (P=0.0002).